Alert archive / Arkansas / Flash Flood Warnings in 2017
Flash Flood Warning 34, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jun 5, 2017, 12:33 PM CDT for Craighead County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2017, 12:33 PM CDT (17:33 UTC)
- Expired
- Jun 5, 2017, 3:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Craighead County, AR
The radar
The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 5.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943
WGUS54 KMEG 051733
FFWMEG
ARC031-052030-
/O.NEW.KMEG.FF.W.0034.170605T1733Z-170605T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1233 PM CDT MON JUN 5 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Central Craighead County in eastern Arkansas...
* Until 330 PM CDT
* At 1232 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past hour. Showers and thunderstorms will produce
an additional 2 to 4 inches of rain over the next 3 hours.
* Some locations that will experience flooding include...
Jonesboro, Lake City, Bay, Brookland, Cash, Egypt, Hergett,
Needham, Apt, Herman, Valley View, Sandy, Dryden, Gum Point,
Farrville, Southland, Lester, Risher, Winesburg and Gilkerson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3589 9103 3588 9087 3589 9087 3590 9041
3576 9042 3574 9104
$$1 follow-up statement
633
WGUS74 KMEG 052023
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
323 PM CDT MON JUN 5 2017
ARC031-052033-
/O.EXP.KMEG.FF.W.0034.000000T0000Z-170605T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Craighead AR-
323 PM CDT MON JUN 5 2017
...THE FLASH FLOOD WARNING FOR CENTRAL CRAIGHEAD COUNTY WILL EXPIRE
AT 330 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3589 9103 3588 9087 3589 9087 3590 9041
3576 9042 3574 9104
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 12:00 PM CDT, 33 minutes earlier.
Area forecast discussion, Jun 5, 12:00 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1200 PM CDT Mon Jun 5 2017
.UPDATE...
Update to add Flash Flood Watch for northern portions of the Mid
South.
&&
.DISCUSSION...
The surface boundary has become nearly stationary across northern
portions of the Mid South. A notable Mesoscale Convective Vortex
across northeast Arkansas continues to add in lift and enhance
rainfall across areas in the vicinity of the stalled boundary.
Earlier thinking that the boundary would progress further south
has not panned out and as such an enhanced flash flood threat has
developed. The heaviest rainfall will slowly shift south this
afternoon but may continue to result in flash flooding to the
south of its current position where several flood reports have
already been received. Please continue to monitor the latest
information and be ready to act if a flash flood warning is issued
for your location.
Updates to the forecast have been sent.
JLH
&&
.PREV DISCUSSION... /issued 1013 AM CDT Mon Jun 5 2017/
A slow moving cold front has sagged into northern portions of the
Mid South and has been the focus for nearly stationary showers
and thunderstorms. These storms have formed in the area of frontal
convergence and within a very moist, tropical airmass. This has
supported very heavy rainfall in these areas with localized
flooding.
The boundary should continue to move southward through the day
which should limit the overall flash flood threat to the short-
term period. For this reason, plan to hold off on any flash flood
watch at this time. Flash flood potential will be monitored
closely through the day.
Numerous showers and thunderstorms are expected across areas along
and south of the front through the day. As for temperatures, they
will be modulated by convective patterns which are difficult to
discern in advance. The current forecast handles this well and no
updates are planned at this time.
JLH
&&
.PREV DISCUSSION... /issued 426 AM CDT Mon Jun 5 2017/
The last rainy day for a while across the Midsouth, followed by a
transition to dry weather Tuesday that will last into the weekend.
Early morning GOES water vapor imagery showed an upper low over
east TX, with a downstream plume of tropical moisture over the
lower MS River valley, the Ohio River valley and southern
Appalachia. The upper low center will drop into the northwestern
Gulf of Mexico by early evening, with a trof axis extending
northeast into central MS and and TN River valley. This trof axis
will roughly correlate with the northward extent of mentionable
rain chances.
Severe thunderstorm chances today will remain marginal at best,
given limited instability. Gusty winds and locally heavy rainfall
will be possible where updrafts can build high enough for thunder.
Tuesday may see lingering showers and perhaps a thunderstorm over
north MS into the early afternoon. More robust deep convection
will be far removed from the Midsouth- over the central and
eastern Gulf coast, east of the upper low center. Drier and
cooler air will spread into all the Midsouth Tuesday night,
following a cold frontal passage under northerly flow aloft.
An upper level ridge over the desert southwest during the midweek
periods will deamplify as it lifts to the MS River valley by
Saturday. Daytime temps over the Midsouth will warm during the
latter half of the week, prevailing as much as 5 degrees above
normal this weekend, into the early part of next week. Rain
chances will remain limited to diurnal storms on Monday, as higher
dewpoints return, with strengthening low level onshore flow.
PWB
&&
.AVIATION...
12Z TAF Set
Showers will continue to spread into the Mid-South this morning.
However, conditions remain VFR thus far except at KJBR. Although,
expect KJBR to also improve to VFR by 16Z. Overall, expect VFR
conditions to continue today. Can't totally rule out conditions
temporarily being lowered in a heavier SHRA or TSRA. After sunset,
models are suggesting CIGS may lower to MVFR at KMEM and KTUP
while fog may begin to develop at KMKL and KJBR after 06Z reducing
VSBYS to IFR/MVFR. Light SW winds will become light and variable
by 00Z.
KRM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 7 PM CDT this evening for Craighead-
Greene-Lawrence-Mississippi-Poinsett.
MO...Flash Flood Watch until 7 PM CDT this evening for Dunklin-
Pemiscot.
MS...None.
TN...Flash Flood Watch until 7 PM CDT this evening for Benton TN-
Carroll-Crockett-Dyer-Gibson-Henry-Lake-Lauderdale-Obion-
Weakley.
&&Hazardous weather outlook, Jun 5, 12:19 PM CDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 1219 PM CDT Mon Jun 5 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061930- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 1219 PM CDT Mon Jun 5 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A flash flood watch has been issued for northern portions of the Mid South. Very heavy rainfall will be a threat with training thunderstorms in these locations. In addition, a few strong storms with gusty winds and heavy rainfall will be possible across the remainder of the Mid South. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong thunderstorms are possible over north Mississippi through mid-afternoon Tuesday. Locally heavy rainfall and strong winds may occur. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any flash flooding to the National Weather Service office in Memphis Tennessee. JLH
In the hours before
Local storm report, Jun 5, 11:27 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1127 AM CDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM FLASH FLOOD 1 ESE PARAGOULD 36.05N 90.49W
06/05/2017 GREENE AR BROADCAST MEDIA
ROADS FLOODED NEAR ALLEN ENGINEERING IN PARAGOULD.
&&
WLCLocal storm report, Jun 5, 12:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1223 PM CDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 PM FLASH FLOOD 4 NNW BROOKLAND 35.95N 90.62W
06/05/2017 CRAIGHEAD AR 911 CALL CENTER
HIGHWAY 351 FLOODED BETWEEN COUNTY ROAD 785 AND COUNTY
ROAD 780.
&&
PJBLocal storm report, Jun 5, 12:30 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1230 PM CDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM FLASH FLOOD PARAGOULD 36.06N 90.51W
06/05/2017 GREENE AR EMERGENCY MNGR
SEVERAL ROADS CLOSED ON SOUTHEAST SIDE OF CITY DUE TO
RISING WATER.
&&
PJBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:28 AM CDT | Flash Flood Warning | MEG | Lawrence | 3 hr |
| Jun 5, 10:58 AM CDT | Flash Flood Warning | MEG | Craighead, Greene, Lawrence | 3 hr |
| Jun 5, 11:52 AM CDT | Flash Flood Watch | MEG | Craighead, Greene, Lawrence, Mississippi, Poinsett | 5 hr |
Nearby
Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.